N.D.’s First Lady encourages individuals at risk for opioid overdose, families and friends, and business owners to get a naloxone prescription to prevent opioid overdose deaths

BISMARCK, N.D. – Last year, 55 North Dakotans died from drug overdoses – many due to opioids. Overdose deaths have almost tripled in North Dakota since 2013, when 20 individuals died.

Opioid overdose-related deaths may be prevented when naloxone is administered in a timely manner. Naloxone saves lives by temporarily reversing the effects of opioid overdose.

To save lives, North Dakota First Lady Kathryn Helgaas Burgum is encouraging individuals at risk for opioid overdose, their family and friends, and community businesses to get a prescription for naloxone, which can prevent opioid overdose-related deaths if it is administered in time. She urges individuals to stop at the Department of Human Services’ Behavioral Health Division booth at the State Fair on Thursday, July 27, to receive a prescription for naloxone and to learn how to save a life.

A prescriber with Community Medical Services will be available to write naloxone prescriptions between 6 and 9 p.m. CT in Commercial Building II. Visitors to the booth can find information on the signs of overdose and ways to respond to an overdose, and can watch demonstrations on how to administer naloxone.

“If you or someone close to you is at risk for an opioid overdose, ask your health care provider or local pharmacist for a naloxone prescription,” said Behavioral Health Division Director Pamela Sagness.

While anyone who is prescribed an opioid pain medication may be at risk of an overdose, Sagness said some individuals have a higher risk. Those most at risk use heroin or misuse prescription opioid pain relievers, use opioids with alcohol or other sedating drugs, inject opioids, have an opioid use disorder – especially individuals who relapse after a period of abstinence due to recent treatment or incarceration, and individuals who recently experienced an overdose or were administered naloxone.

To find a pharmacy in your community that prescribes naloxone, visit: https://www.nodakpharmacy.com/naloxone.asp.

Knowing the signs of an overdose is important to saving lives.

Sagness urged people to call 911 immediately if a person shows any of these symptoms:

  • Face is clammy to touch and has lost color.
  • Body is limp.
  • Fingernails or lips have a blue or purple tinge.
  • A person is vomiting or making gurgling noises, cannot be awakened from sleep, or is unable to speak.
  • Breathing is slow or has stopped.
  • Heartbeat is slow or has stopped.

She also wants to inform the public about North Dakota’s Good Samaritan Law that has been in effect since 2015.

“The law was passed to encourage family, friends, and other bystanders to call 911 in the event of an overdose. The law provides protection from prosecution if 911 is called and first responders give assistance,” she said.

For information about overdose prevention and opioid treatment, stop at the booth at the North Dakota State Fair, visit https://prevention.nd.gov/stopoverdose, or contact the North Dakota Department of Human Services’ Prevention Resource and Media Center at 1237 W. Divide Ave., Suite 1D, Bismarck, N.D., 58501, 701-328-8919, or ndprmc@nd.gov.